Indiana, 2004

Flash Flood and Damaging Winds in Indiana, August 24, 2004

August 24, 2004 · NWS IND · 4 events in 4 counties and zones

A few strong to severe thunderstorms with heavy rain moved through central Indiana on the evening of 24 August 2004.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A few strong to severe thunderstorms with heavy rain moved through central Indiana on the evening of 24 August 2004.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 24, 2:00 PM EST, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 24, 2:00 PM EST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
200 PM EST TUE AUG 24 2004

.DISCUSSION...FORECAST FOCUS WILL AGAIN BE ON PRECIP CHANCES THROUGH
48 HOURS.

WILL USE A BLEND THIS AFTERNOON AS GFS STILL SEEMS TO BE WRANGLING
WITH FEEDBACK ISSUES AND THE ETA COULD USE SOME TWEEKING AS WELL.

AT 17Z WMFNT APPEARS TO BE SOMEWHERE BETWEEN KIND AND KLAF.  SOME
TSRA HAVE SPRUNG UP IN ILLINOIS AND ARE ON THEIR WAY TO WESTERN
INDIANA.  LATEST RUC SHOWS SOME SUBSIDENCE OVER CENTRAL INDIANA AND
H7 TEMPS REVEAL A SLIGHT CAP WHICH IS EVIDENT IN THE LACK OF
SIGNIFICANT CU DEVELOPMENT. RUC SHOWS SOME WEAKENING OF THE ALREADY
WEAK CAP WHICH WILL KEEP THE ILLINOIS STORMS ALIVE THROUGH PORTIONS
OF THE CWA.  HOWEVER LOSS OF SOLAR INSULATION WILL ARREST FURTHER
DEVELOPMENT LATER THIS EVENING.  BEST DYNAMICS FOR TONIGHT STAY TO
OUR WEST SO WILL GO WITH SCT THIS EVENING THEN DROP TO 20 OVERNIGHT.

FOR THE REMAINDER OF THE WEEK HIGH PRESSURE PARKED OVER THE EASTERN
SEABOARD WILL KEEP INDIANA IN WARM SOUTHERLY FLOW.  VARIOUS IMPULSES
WILL PASS THROUGH THE UPPER FLOW BASICALLY KEEPING A CHANCE OF
THUNDER ADNAUSEUM SINCE TIMING AND INTENSITY IS DIFFICULT TO PREDICT
FARTHER OUT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SALLY
Hazardous weather outlook, Aug 24, 5:53 AM EST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
553 AM EST TUE AUG 24 2004

INZ021-028>031-035>049-051>057-060>065-067>072-251100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
553 AM EST TUE AUG 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR...ESPECIALLY THIS AFTERNOON AND
EARLY TONIGHT.  HOWEVER...SEVERE STORMS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SUNDAY.
WIDESPREAD SEVERE STORMS ARE NOT EXPECTED.  HOWEVER A FEW
THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS LATER THIS
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB

JEH

The radar

The Indianapolis radar (KIND), 77 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Clay

When
August 24, 5:47 PM EST
Where
Clay County, Coalmont
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.200, -86.883

Trees were downed in Coalmont.

Flash Flood, Sullivan

When
August 24, 6:00 PM EST to 8:00 PM EST
Where
Sullivan County, Sullivan
Reported by
LAW ENFORCEMENT
Coordinates
39.200, -87.233

High water was reported over several roads in Sullivan.

Thunderstorm Wind, Owen

When
August 24, 7:00 PM EST
Where
Owen County, Freedom
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.833, -86.033

Trees were blown down.

Thunderstorm Wind, Marion

When
August 24, 8:07 PM EST
Where
Marion County, Lawrence
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

A large tree fell along with several power lines and a power pole. Three mobile homes were damaged by the falling tree and pole. Damage amounts were estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419470, 5419469, 5419471, 5419382.